Muscle Aches and Pain With Simvastatin
As with other medications, Simvastatin is pretty safe. Most people taking this medication do not report major adverse reactions. However, one of the most common side effects is muscle problems. It estimated that 1 out of 10 people taking simvastatin experience muscle ache and pains. Meanwhile, 1 out of 1,000 statin users exhibits myositis or inflammation of the muscles accompanied by fever and tenderness. A less common side effect associated with statin use is rhabdomyolysis which occurs in about 1 out of 10,000 people. This adverse effect is a potentially life-threatening condition that results in the breakdown of muscle fibers which, when not treated in time, can cause renal failure and death.
Cause of Muscle Aches and Pains
It is not clear how simvastatin can cause muscle ache and pains, but these side effects do not happen at random. In a clinical study conducted at the Harvard Medical School, the researchers have pointed out that older adults are more likely to develop these muscular side effects. Most especially older people who have underlying medical conditions that can interfere with the metabolism of simvastatin, those who have other conditions affecting their muscles, as well as those who are on a multiple drug regimen.
Earlier studies once suggested that the coenzyme Q10, a substance that aids in metabolism, was involved in the development of muscular side effects, but current studies prove otherwise. Genetics may also play a role but studies are still inconclusive as to what specific genes make a person more prone to these side effects.
Muscle problems due to simvastatin usually appear soon after initiating the drug. A French study that focused on such cases show that these side effects become apparent within six months of treatment. Simvastatin-related muscle ache and pains can appear at a later time if there are other factors that can affect the metabolism of the medication such as taking a new medication or consuming lots of grapefruit juice.
There are several medical conditions and medications that can potentially increase a person’s risk for muscle problems. These risk factors include:
- Kidney impairment
- Liver impairment
- Muscle disease
- Thyroid problems
- Mitochondrial disorders
- Medications such as amiodarone, cimetidine (Tagamet), fibrates, fluoxetine (Prozac), some antibiotics and antifungals, verapamil (a calcium-channel blocker), and warfarin.
Managing Muscle Aches and Pain
If you experience muscle problem after taking simvastatin, contact your healthcare provider right away. Generalized body weakness or pain throughout the body appears to be more serious than localized muscular pain. The pain can appear just like regular or ordinary muscle aches but it’s best to seek medical assistance to prevent potential complications.
Your healthcare provider should evaluate you for possible serious adverse effects to the drug. Physical exams and laboratory tests may be necessary, usually to check for creatin kinase in the blood. Depending on the assessment of your healthcare provider, simvastatin may be continued or discontinued, or the dose may be adjusted.